ISSN 1941-5923

Logo



Get your full text copy in PDF

Posterior Reversible Encephalopathy Syndrome After Orthotopic Heart Transplantation: A Case Report

Rigoberto Ramirez, Preetham Reddy Muskula, Mark P. Everley

(Department of Cardiology, Saint Luke’s Mid-America Heart Institute, Kansas City, USA)

Am J Case Rep 2017; 18:487-490

DOI: 10.12659/AJCR.903403


BACKGROUND: Calcineurin inhibitor-induced posterior reversible encephalopathy syndrome (PRES) is well described in liver and kidney transplant patients, but there is a paucity of data in heart transplant patients. PRES syndrome in the setting of heart transplantation can occur as early as 5 days following transplantation.
CASE REPORT: A 32-year-old woman who had recently undergone orthotopic heart transplantation developed headaches, visual disturbances, and generalized tonic clonic seizures 5 days after initiating anti-rejection therapy (tacrolimus, mycophenolate, and prednisone). No focal neurological deficits were noted on physical exam. Multifocal subcortical fluid attenuation inversion recovery (FLAIR) hyperintensity signals and areas of diffusion restriction with postcontrast enhancement, diagnostic of PRES, were found on MRI brain. Her symptoms resolved 2 days after tacrolimus was switched to cyclosporine. A follow-up MRI after 6 weeks demonstrated complete resolution of areas of flair hyperintensity signal. She was sent home on a short course of seizure prophylaxis, which was discontinued after the resolution of radiological findings. She had no further episodes of seizures for 6 months following discontinuation of her anti-epileptic regimen.
CONCLUSIONS: Tacrolimus-induced PRES can occur as early as 5 days after orthotopic heart transplantation. Early recognition of symptoms and management can prevent permanent neurological sequelae.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree